Printer Friendly

EP position and perspective on BOTOX[R]: EP Global Communications, Inc. and Exceptional Parent magazine add perspective on the recent FDA public notification concerning adverse events reported in children with celerbral palsy who have received treatment with Botulinum Toxin (BOTOX[R]) injections.

Recently, the Food and Drug Administration (FDA) expressed concerns about the safety of BOTOX[R] injections to treat spasticity in children with cerebral palsy. It is important to recognize that it has not been established whether these adverse events are causally related to Botox treatment. Notwithstanding the tendency of the media to cast a spin of hysteria on this announcement, it is important to note that the serious adverse events reported occurred in four children with cerebral palsy. The FDA is currently reviewing safety data from clinical studies submitted by the drug's manufacturers, as well as post-marketing adverse event reports and medical literature. It is equally important to note that the FDA is not advising healthcare professionals to discontinue prescribing these products.

After completing a review of the data, the FDA will communicate to the public its conclusions, resulting recommendations, and any regulatory actions it deems appropriate.

Brief Background

The severe adverse events resulting in death reported in the United States occurred in three children with cerebral palsy. In each instance, there was some degree of aspiration, respiratory distress, and infection and other breathing complications. All three children apparently had a history of respiratory compromise and dysphagia prior to treatment with Botox. At this time, it is unknown as to whether the treatment with Botox caused their deaths or contributed to their deaths, so it would be inappropriate for us to speculate on this until a full examination of the facts is made by the FDA. However, it is important to note that Botox has been approved for the treatment of limb spasticity in individuals with cerebral palsy in 60 countries around the world over the last 15 years. The FDA is well aware of the vast body of literature describing the use of Botulinum Toxins to treat limb spasticity in children and adults.

Over the past 12 years, EP has been at the forefront in developing and producing medically accredited online, live, interactive educational programs to help physicians and allied healthcare professionals improve their understanding and skills relating to the use of Botox in the treatment of spasticity in children and adults with cerebral palsy. In the past two years, 10 such programs have been developed and delivered with over 6,000 registered attendees participating. All of these educational programs offered category I Continuing Medical Education Credit for physicians and were made possible in part by unrestricted educational grants provided to the EP Foundation for Education Inc, a 501-C (3), not-for-profit company. In addition, EP has also produced several very significant and helpful clinical monographs on this subject, one of which is still in use today entitled, Current Treatment Therapies for Spasticity.

Final EP Comments

Over the years, Botox has been a very helpful and effective method for treating children and adults with disabling spasticity and dystonia. As in any other therapeutic intervention, the skill and training of the physician who is injecting Botox is extremely important. There has been considerable investment in time and money in quality education and training programs for this very purpose.

Anyone who is being treated with Botox injections for spasticity should discuss their concerns with their physician, but there is no indication that treatment should be discontinued nor has there been any "recall' on the product.

It is critical that Botox only be administered by a highly trained physician who understands and is capable of explaining the risks to patients and caregivers. It is also important that physicians make patients and caregivers aware of the signs and symptoms of botulism. These symptoms include difficulty in swallowing, weakness, difficulty in breathing, and difficulty in speaking. Parents and caregivers should also understand that these side effects can occur as early as one day and as late as several weeks following a Botox injection. Should any of these symptoms occur, they should seek medical attention immediately. Serious adverse effects should be reported to FDA's MedWatch reporting system by completing a form on line at http://www.fda.gov/medwatch/report/h cp.htm or by faxing a notification to 1-800-FDA-0178 or by using the postage paid address form provided online (5600 Fishers Lane, Rockville, Maryland 20853-9787) or by telephone to 1-800-FDA-1088.
COPYRIGHT 2008 EP Global Communications, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Exceptional Parent, Food and Drug Administration
Publication:The Exceptional Parent
Geographic Code:1USA
Date:Apr 1, 2008
Words:695
Previous Article:Folic acid--control what you can.
Next Article:Wet and wonderful waterpark fun: in this 12-part series throughout 2008, EP will explore the benefits of aquatics therapy and recreation for people...
Topics:


Related Articles
Today's choices require careful consideration.
Oral and intramuscular medications.
Management of Motor Impairment.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters